A 3-minute lesson from the Alabama course. Read the rules and examples, follow the handbook page references, and check your understanding before you move on.
Many drugs affect your ability to drive, including prescriptions from your doctor and remedies you buy off the shelf. Mixing drugs with alcohol is far worse than either alone.
Know the rule
When taking prescription medicine, ask your doctor about any possible side effects that relate to driving.
Drugs for nasal congestion from colds, for allergies and other uses. Side effects may include inattention, confusion and drowsiness; some are used as sleep aids.
Sedatives used mainly for sleep, such as Phenobarbital. Overuse causes symptoms like alcohol intoxication: drowsiness, confusion, lack of coordination.
The most dangerous drugs, such as LSD and heroin, can be obtained only illegally. They can make users completely unaware of or indifferent to their surroundings, so users must not drive.
Alcohol and drugs together don't just double the effect, they multiply it, and when overdone this has caused death. If you use drugs for medical purposes, don't drink.
You took an over-the-counter cold pill and feel a little foggy. Check the label for antihistamines, codeine, alcohol or bromides. Drowsiness and confusion are real side effects, so let someone else drive. And don't add a drink on top.
Check your understanding
Read the question, decide on an answer, then open it to check the explanation. These are Roadwise study questions based on the source handbook.
What should you ask your doctor about before driving while on prescription medicine?
Whether it can be taken with food
How long the prescription lasts
Side effects that relate to driving
Whether a generic version exists
Answer: Side effects that relate to driving
The handbook advises asking your doctor about any side effects of prescription medicine that could affect driving.
Barbiturates, used primarily as sedatives, can cause symptoms similar to what?
An allergic reaction
Low blood sugar
Alcoholic intoxication
Carbon monoxide poisoning
Answer: Alcoholic intoxication
Excessive use of barbiturates such as Phenobarbital can produce symptoms similar to alcoholic intoxication: drowsiness, confusion and lack of coordination.